Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 84, NWS Pittsburgh, PA

May 29, 2002Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 29, 2002, 4:59 PM EDT for Tucker County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2002, 4:59 PM EDT (20:59 UTC)
Expired
May 29, 2002, 7:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 292101
FFWPBZ
WVC093-292300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT WED MAY 29 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 700 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY 
STATIONARY THUNDERSTORM WITH TORRENTIAL RAIN OVER THE NORTHEAST 
CORNER OF THE COUNTY NEAR GATZMER. DOPPLER WEATHER RADAR INDICATED 
1.5 TO 2.0 INCHES HAS FALLEN IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DAVIS AND THOMAS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:10 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 29, 2:10 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT WED MAY 29 2002

WARM AND HUMID AIR MASS WILL PERSIST ACROSS THE FORECAST AREA THROUGH
THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN THE
LATE AFTERNOON INTO ABOUT MIDNIGHT TODAY AND AGAIN THURSDAY. COLD
FROPA ON FRIDAY WILL BRING MORE NUMEROUS SHOWERS AND A BETTER CHANCE
OF SEVERE WEATHER. SLOW MOVING STORMS TONIGHT AND THURSDAY COULD
PRODUCE BRIEF HEAVY DOWNPOURS.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RSD

In the hours before

Special weather statement, May 29, 3:59 PM EDT, 1 hour before
MDZ001-WVZ023-041-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT WED MAY 29 2002

...THUNDERSTORMS ARE DEVELOPING OVER THE AREA...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING HAVE
DEVELOPED OVER OUR AREA. THESE STORMS ARE MOVING SLOWLY TO THE NORTH
AT AROUND 10 MPH. AN INCH OF RAIN IN LESS THAN AN HOUR CAN OCCUR
WITH THESE STORMS. GUSTY WINDS TO 35 MPH AND HAIL IS ALSO POSSIBLE.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO REDUCED VISIBILITIES AND
PONDING OF WATER.
Special weather statement, May 29, 4:20 PM EDT, 39 minutes before
PAZ030-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT WED MAY 29 2002

...THUNDERSTORMS ALONG THE RIDGETOP...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING ARE NEARLY
STATIONARY ON THE RIDGE TOPS IN THE VICINITY OF CHAMPION...KREGAR
...JONES MILL AND LAUREL SUMMIT PARK. AN INCH OF RAIN IN LESS THAN
AN HOUR CAN OCCUR WITH THESE STORMS. GUSTY WINDS TO 40 MPH AND HAIL
IS ALSO POSSIBLE.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO REDUCED VISIBILITIES AND
PONDING OF WATER...ESPECIALLY ALONG ROUTES 30 AND 381.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:55 PM EDTFlash Flood WarningPBZTucker2 hr

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.